From Roseville, California, USA:
My son, diagnosed about seven months ago, is taking a combination of Humalog with NPH in the morning and just Humalog in the evening. His bedtime numbers range 160-250 mg/dl [8.9-13.9 mmol/L], but he always seems to wake up in the morning around 110 mg/dl [6.1 mmol/L]. How is it that some nights he can drop 150 points and others he only drops 50? My concern is that when I put him to bed at 160 mg/dl [8.9 mmol/L], does he have the same chance of dropping 150 points as he does when he goes to bed at 260 mg/dl [14.4 mmol/L]?
You need to do some middle of the night monitoring to really answer this question. I would assume that there are some major differences in either food, carb totals or type of food that would explain such differences. Differences in insulin absorption from different sites may also be a culprit or just day to day variability in insulin absorption.
It is somewhat unusual to only need Humalog at suppertime and not much else through the night. If your son really is going so high post-dinner, then you should consider more insulin to cover these surges. You should discuss this in some detail with your son's diabetes team to get specific advice.
[Editor's comment: Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask about using it. SS]
Original posting 10 Jul 2002
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.